Alert archive / Utah / Snow Advisories in 2008

Snow Advisory 16, NWS Salt Lake City, UT

February 23, 2008

NWS Salt Lake City, UT issued this snow advisory at Feb 23, 2008, 2:48 PM MST. It took effect at Feb 24, 2008, 5:00 AM MST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2008, 2:48 PM MST (21:48 UTC)
In effect from
Feb 24, 2008, 5:00 AM MST
Expired
Feb 25, 2008, 10:59 AM MST
In force
30 hr
Issued by
NWS Salt Lake City, UT

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this snow advisory went out at Feb 23, 9:20 AM MST, 5 hours 28 minutes earlier.

Area forecast discussion, Feb 23, 9:20 AM MST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
920 AM MST SAT FEB 23 2008

.SYNOPSIS...A WEAK SYSTEM WILL EXIT THE REGION THIS MORNING.
A STRONGER STORM WILL APPROACH THE EASTERN GREAT BASIN TONIGHT
AND REMAIN ACROSS THE AREA THROUGH MONDAY.

&&

.DISCUSSION...REMNANT MID LEVEL LOW STILL PRODUCING LIGHT SNOW
IN THE SOUTHWEST BUT THIS IS TAPERING OFF AS THE LOW SHIFTS
EAST AND WEAKENS AND THE MAIN UPPER TROUGH IS SHEARING APART
ACROSS UTAH AS IT LIFTS NORTH. BOUNDARY LAYER REMAINS VERY
MOIST SO LIGHT FOG AND STATUS WILL BE SLOW TO DISSIPATE
TODAY IN THE VALLEYS. HEAVIEST SNOW OVERNIGHT OCCURRED IN A
SWATH FROM MODENA/HAMLIN VALLEY TO THE CENTRAL MOUNTAINS AND
WASATCH PLATEAU INCLUDING PRICE AND INTO THE UINTA BASIN ALONG THE
SERIES OF 700 MB LOW TRACKS.

FOCUS TURNS TO THE POTENT UPPER LOW THAT IS WELL WRAPPED UP AND
APPROACHING THE CALIFORNIA COAST. SHORT WAVE RIDGE IS BRIEF
THIS EVENING. SOUTHWEST FLOW INCREASES QUICKLY TONIGHT
AND BECOMES VERY STRONG AFTER MIDNIGHT WITH 50 TO 60 KNOTS
NEAR 12Z SUNDAY. INITIAL WARM AIR ADVECTION WILL DEVELOP MOUNTAIN
SNOW ACROSS THE CENTRAL AND NORTHERN MOUNTAINS BEFORE 12Z SUNDAY
WITH HIGH SNOW LEVELS. LOW LEVEL GRADIENT WILL BRING WINDY
CONDITIONS IN THE WESTERN VALLEYS DURING THE SAME TIME. WILL
ADDRESS WIND HEADLINES THIS AFTERNOON FOR VALLEYS THAT WOULD
PRECEDED A MIX OF RAIN AND SNOW BY SUNDAY AFTERNOON. LOCAL
GUSTS TO 60 MPH POSSIBLE IN TOOELE VALLEY AND SOUTHWEST UTAH...
AND ISOLATED IN SALT LAKE VALLEY.

SNOW SHOULD SPREAD IN THE SOUTHWEST MOUNTAINS SUNDAY MORNING AS WELL
AND WILL ADDRESS WITH WINTER STORM WATCH FOR MAINLY WIND BUT ALSO
LOCALIZED HEAVY SNOWFALL. LEADING PART OF THE UPPER TROUGH
AND COLD FRONT DUE TO ARRIVE EARLY SUNDAY AFTERNOON ALONG THE
I-15 CORRIDOR AND SPREAD EAST INTO THE EASTERN VALLEYS DURING SUNDAY
AFTERNOON. THIS IS THE MOST UNSTABLE PERIOD AS WELL WITH STEEP DEEP
LAPSE RATES PROGGED ON SOUNDINGS AND LIS NEAR ZERO. CAPE
SUPPORTS ISOLATED THUNDER AS WELL. WILL LIKELY INCREASE WEATHER
CHANCES FOR THIS FRONTAL PASSAGE AND HEAVIEST PRECIPITATION. ITS
MARGINAL FOR SNOW DOWN TO THE VALLEY FLOOR EVEN WITH THE COLD FRONT
SUNDAY AFTERNOON BUT ACCUMULATIONS ABOVE 4500 FEET AND ESPECIALLY
THE NORTHERN WASATCH FRONT LOOK LIKELY. WILL ADD A WATCH FOR THE
MOUNTAIN VALLEYS OF NORTHERN UTAH WITH A LARGE RANGE IN SNOWFALL
EXPECTED DUE TO INITIAL HIGH SNOW LEVELS BRINGING RAIN AND SNOW TO
THE HEBER VALLEY BUT HIGH PRECIPITATION POTENTIAL FOR THE OGDEN
VALLEY WITH LOWER SNOW LEVELS. CACHE VALLEY AND COLDER UINTA
BASIN SUPPORT LOW END WARNING CRITERIA SNOWFALL. PERIOD OF BLIZZARD
CONDITIONS IN SOUTHWEST WYOMING WOULD SUPPORT A WATCH AS WELL.

BACK SIDE OF THE BROAD UPPER TROUGH AND MORE UNSTABLE AIR MASS
IN DECREASING WESTERLY FLOW WILL PRODUCE SNOW IN THE NORTHERN AREAS
SUNDAY NIGHT WITH LOCALLY HEAVY SNOW IN THE WASATCH RANGE AND
ACCUMULATIONS IN THE VALLEYS AS WELL. SECONDARY WAVE AND THE COLDEST
AIR MASS PROGGED FOR MONDAY AND WILL TRACK ACROSS NORTHERN UTAH. COLD
ENOUGH FOR SNOW DOWN TO THE VALLEY FLOOR AND MOST SIGNIFICANT FOR
THE COTTONWOODS AREA ON MONDAY.

UPDATES THIS MORNING WILL FOCUS ON ADDING WATCHES AND WILL
UPGRADE MOST TO A WARNING THIS AFTERNOON.

&&

.AVIATION...VFR VIS/CIGS WILL PREVAIL AT THE SLC TERMINAL THROUGH AT
LEAST 18Z WITH OCCASIONAL VISBY DROPPING INTO THE IFR RANGE.
CONDITIONS WILL GRADUALLY IMPROVE DURING THE AFTERNOON WITH CIGS
EXPECTED TO BREAK UP AND VISBY IMPROVING INTO THE LOW-END VFR RANGE
BY AROUND 20-21Z. HOWEVER...THERE IS A 20 PERCENT CHANCE THAT MVFR
VISBY MAY PREVAIL THROUGHOUT THE DAY TODAY. WINDS SHOULD GENERALLY
BE LIGHT SOUTHERLY OR LIGHT AND VARIABLE TODAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WATCH FROM 5 AM SUNDAY TO 11 AM MONDAY FOR
     UTZ007-UTZ008-UTZ009-UTZ010.

WY...NONE.

&&

PUBLIC...TARDY
AVIATION...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Feb 23, 5:11 AM MST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
511 AM MST SAT FEB 23 2008

UTZ001>016-019>021-517-518-WYZ021-241215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
511 AM MST SAT FEB 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WEAK SYSTEM WILL EXIT THE AREA THIS MORNING BRINGING AN END TO
SNOW SHOWERS ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER PACIFIC SYSTEM WILL IMPACT THE REGION SUNDAY INTO
MONDAY...BRINGING VALLEY RAIN AND SNOW AND MOUNTAIN SNOW TO MUCH
OF THE OUTLOOK AREA. STRONG SOUTH WINDS ARE ALSO FORECAST TO
PRECEDE THIS SYSTEM LATE SATURDAY NIGHT INTO SUNDAY MORNING.

SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE ACROSS THE HIGHER
TERRAIN OF NORTHERN AND CENTRAL UTAH. SEE THE LATEST WINTER
WEATHER STATEMENTS FOR ADDITIONAL INFORMATION.

HIGH PRESSURE WILL RETURN TO THE AREA FOR TUESDAY THROUGH THURSDAY
WITH INVERSION CONDITIONS DEVELOPING IN THE NORTHERN VALLEYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Feb 23, 9:35 AM MST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
935 AM MST SAT FEB 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     SNOW             BERYL                   37.90N 113.66W
02/23/2008  M14.0 INCH       IRON               UT   TRAINED SPOTTER

            IN HAMLIN VALLEY OVERNIGHT. 12 HOURS.

0400 AM     SNOW             BRIGHTON                40.59N 111.56W
02/23/2008  M11.0 INCH       WASATCH            UT   MESONET

            BRIGHTON CREST- 9500 FT 24 HOURS

0630 AM     SNOW             1 W PARK CITY           40.65N 111.53W
02/23/2008  M10.0 INCH       SUMMIT             UT   MESONET

            PARK CITY JUPITER PEAK - 9300 FT 24 HOURS

0410 AM     SNOW             1 S ALTA                40.58N 111.64W
02/23/2008  M10.0 INCH       SALT LAKE          UT   MESONET

            ALTA COLLINS - 9662 FT 24 HOURS

0430 AM     SNOW             ALTA                    40.59N 111.64W
02/23/2008  M8.5 INCH        SALT LAKE          UT   MESONET

            ALTA UDOT - 8799 FT 24 HOURS

0907 AM     SNOW             MODENA                  37.80N 113.92W
02/23/2008  M8.0 INCH        IRON               UT   TRAINED SPOTTER

            OVERNIGHT 12 HOURS

0430 PM     SNOW             1 WNW SUNDANCE          40.37N 111.58W
02/22/2008  M8.0 INCH        UTAH               UT   MESONET

            SUNDANCE - 7503 FT 24 HOURS

0736 AM     SNOW             ALTAMONT                40.36N 110.29W
02/23/2008  M7.0 INCH        DUCHESNE           UT   CO-OP OBSERVER

            24 HOURS

0521 AM     SNOW             2 NW BRIGHTON           40.62N 111.61W
02/23/2008  M7.0 INCH        SALT LAKE          UT   MESONET

            SOLITUDE - 8300 FT 24 HOURS

0326 AM     SNOW             MODENA                  37.66N 113.55W
02/23/2008  M7.0 INCH        IRON               UT   TRAINED SPOTTER

            ALL SNOW FELL OVERNIGHT. 12 HOURS.

0630 AM     SNOW             SNOWBIRD                40.57N 111.65W
02/23/2008  M6.5 INCH        SALT LAKE          UT   MESONET

            SNOWBIRD - 8100 FT 24 HOURS. 12 TO 15 UPPER MOUNTAIN.

0933 AM     SNOW             BRIGHTON                40.60N 111.58W
02/23/2008  M6.0 INCH        SALT LAKE          UT   CO-OP OBSERVER

            DEPTH 84

&&

TARDY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 3:59 AM MSTWinter Storm WatchSLC11 hr
Feb 23, 2:48 PM MSTWinter Storm WarningSLC56 hr
Feb 23, 3:26 PM MSTWind AdvisorySLC27 hr

Nearby

Snow Advisories in Utah, 2008Every snow advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.